Delaware, 2001

Lightning Strike in Delaware, September 4, 2001

September 4, 2001 · NWS PHI · 1 event in 1 county or zone

Lightning struck a house in Lincoln. Its attic caught on fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck a house in Lincoln. Its attic caught on fire. A women in the house escaped unharmed. Damage to the attic was estimated at $5,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 4, 7:13 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 4, 7:13 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
813 PM EDT TUE SEP 4 2001

WILL SEND OUT AN UPDATE TO CANCEL THE SVR TSTM WATCH ACROSS ALL BUT
SRN NJ AND THE NRN DELMARVA. TSRA/S ALONG BOUNDARY CONTINUES TO PUSH
S THROUGH SRN PARTS OF THE CWA...AND SHOULD CLEAR OUR AREA WITHIN 1
TO 2 HRS. MOST OF THE CONVECTION HAS WEAKENED WITH LOSS OF SUN...BUT
HEAVY RAINFALL MAY CONTINUE TO BE A PROBLEM.

KDIX WSR-88D INDICATED AN IMPRESSIVE HOOK ECHO OVER OCEAN COUNTY
(WEST OF FORKED RIVER NEAR THE GARDEN STATE PKWY) EARLIER THIS
EVENING...WITH KOKX INDICATING GREATER THAN 40KT ROTATIONAL SHEAR
...HOWEVER NO TORNADO REPORTS AS OF YET.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

JAQ

In the hours before

Special weather statement, Sep 4, 3:15 PM EST, 5 hours before
NJZ007>009-PAZ062-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT TUE SEP 4 2001

...HEAVY RAINFALL OVER PARTS OF EAST CENTRAL PENNSYLVANIA AND
NORTHWEST NEW JERSEY...

AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
THUNDERSTORM WITH VERY HEAVY RAINFALL OVER EASTERN NORTHAMPTON
COUNTY. IN PARTICULAR...RADAR IS SHOWING RAINFALL RATES OF UP TO 2
INCHES PER HOUR JUST SOUTHEAST OF BANGOR.

AS THIS THUNDERSTORM MOVES EAST DURING THE NEXT HOUR OR SO...HEAVY
RAINFALL IS EXPECTED TO SPREAD INTO PARTS OF WARREN...HUNTERDON AND
MORRIS COUNTIES.

WITH THIS MUCH RAIN...LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS IS POSSIBLE. IN ADDITION...PONDING OF WATER ON
ROADWAYS MAY MAKE DRIVING HAZARDOUS. DO NOT ATTEMPT TO CROSS WATER
COVERED ROADWAYS...THE WATER MAY BE DEEPER THAN YOU THINK.

JAQ
Special weather statement, Sep 4, 5:05 PM EST, 3 hours 10 minutes before
DEZ001-MDZ008-NJZ016-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 PM EDT TUE SEP 4 2001

...HEAVY RAINFALL OVER EXTREME NORTHERN DELMARVA AND EXTREME
SOUTHWEST NEW JERSEY...

AT 610 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING SOUTH INTO CECIL...NEW
CASTLE...AND SALEM COUNTIES. RADAR ESTIMATES RAINFALL RATES UP TO
1.5 INCHES PER HOUR WITH THESE THUNDERSTORMS...WHICH IS ENOUGH TO
CAUSE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

IN ADDITION...PONDING OF WATER ON ROADWAYS MAY MAKE DRIVING
HAZARDOUS. DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS...THE
WATER MAY BE DEEPER THAN YOU THINK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

JAQ
Special weather statement, Sep 4, 5:13 PM EST, 3 hours 2 minutes before
DEZ001-MDZ008-NJZ016-050000-

SPECIAL WEATHER STATEMENT...CORRECTED TIME
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
613 PM EDT TUE SEP 4 2001

...HEAVY RAINFALL OVER EXTREME NORTHERN DELMARVA AND EXTREME
SOUTHWEST NEW JERSEY...

AT 610 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING SOUTH INTO CECIL...NEW
CASTLE...AND SALEM COUNTIES. RADAR ESTIMATES RAINFALL RATES UP TO
1.5 INCHES PER HOUR WITH THESE THUNDERSTORMS...WHICH IS ENOUGH TO
CAUSE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

IN ADDITION...PONDING OF WATER ON ROADWAYS MAY MAKE DRIVING
HAZARDOUS. DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS...THE
WATER MAY BE DEEPER THAN YOU THINK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

JAQ
Special weather statement, Sep 4, 7:20 PM EST, 55 minutes before
DEZ001-MDZ008-NJZ007>010-012>022-025-026-PAZ060>062-067>071-050115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
820 PM EDT TUE SEP 4 2001

SEVERE THUNDERSTORM WATCH 708 HAS BEEN CANCELED FOR THE LEHIGH
VALLEY...SOUTHEAST PENNSYLVANIA...AND NEW JERSEY NEAR AND NORTH OF A
LINE FROM TRENTON TO MANASQUAN.

THE WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR THE FOLLOWING
COUNTIES...

IN NEW JERSEY...
ATLANTIC...BURLINGTON...CAMDEN...CUMBERLAND...GLOUCESTER...OCEAN AND
SALEM.

IN DELAWARE...
NEW CASTLE.

IN MARYLAND...
CECIL.

MPD
Local storm report, Sep 4, 7:25 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY, NJ
825 PM EDT TUE SEP 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    READING                   PA   59 MPH TSTM WIND GUST
09/04/01   BERKS                          G51 KT REPORTED AT RDG

0340 PM    READING                   PA   WIND DAMAGE
09/04/01   BERKS                          MANY TREES DOWN OVER THE
                                          WESTERN PART OF THE COUNTY.

0520 PM    WEST BRANDYWINE TWP       PA   1.00 INCH HAIL
09/04/01   CHESTER

0520 PM    HILLSBORO TWP             NJ   .75 INCH HAIL
09/04/01   SOMERSET

0535 PM    PRINCETON                 NJ   WIND DAMAGE
09/04/01   MERCER                         LARGE LIMBS AND A COUPLE
                                          OF LARGE TREES DOWN.

0545 PM    PLAINSBORO                PA   WIND DAMAGE
09/04/01   MIDDLESEX                      MANY TREES DOWN...UP TO 3
                                          FEET IN DIAMETER.

0600 PM    UPPER FREEHOLD TWP        NJ   WIND DAMAGE
09/04/01   MONMOUTH                       A COUPLE OF TREES DOWN.

AMC
Local storm report, Sep 4, 8:00 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY, NJ
825 PM EDT TUE SEP 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    READING                   PA   59 MPH TSTM WIND GUST
09/04/01   BERKS                          G51 KT REPORTED AT RDG

0340 PM    READING                   PA   WIND DAMAGE
09/04/01   BERKS                          MANY TREES DOWN OVER THE
                                          WESTERN PART OF THE COUNTY.

0520 PM    HILLSBORO TWP             NJ   .75 INCH HAIL
09/04/01   SOMERSET

0530 PM    WEST BRANDYWINE TWP       PA   1.00 INCH HAIL
09/04/01   CHESTER

0535 PM    PRINCETON                 NJ   WIND DAMAGE
09/04/01   MERCER                         LARGE LIMBS AND A COUPLE
                                          OF LARGE TREES DOWN.

0545 PM    PLAINSBORO                PA   WIND DAMAGE
09/04/01   MIDDLESEX                      MANY TREES DOWN...UP TO 3
                                          FEET IN DIAMETER.

0600 PM    UPPER FREEHOLD TWP        NJ   WIND DAMAGE
09/04/01   MONMOUTH                       A COUPLE OF TREES DOWN.

AMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sussex

When
September 4, 8:15 PM EST
Where
Sussex County, Lincoln
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268868.